Texas, 2005

Hail and Damaging Wind in Texas, June 19, 2005

June 19, 2005 · NWS MAF · 3 events in 2 counties and zones

Isolated severe thunderstorms affected parts of west Texas during the afternoon and evening of the 19th. Large hail up to the size of quarters and severe thunderstorm wind gusts accompanied these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Isolated severe thunderstorms affected parts of west Texas during the afternoon and evening of the 19th. Large hail up to the size of quarters and severe thunderstorm wind gusts accompanied these storms. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 19, 1:23 PM CST, 4 hours 7 minutes earlier.

Area forecast discussion, Jun 19, 1:23 PM CST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
223 PM CDT SUN JUN 19 2005

.SHORT TERM...
WIDELY SCATTERED THUNDERSTORMS OVER THE DAVIS MOUNTAINS AND MARFA
PLATEAU ARE ONGOING AS OF 19/19Z. THIS ACTIVITY IS DEVELOPING WEST
OF THE DRYLINE WITH DEW POINTS ACROSS THE MENTIONED REGION IN THE
LOWER 40S F. MODEL FORECAST SOUNDINGS DEPICT ADEQUATE MOISTURE FOR
CONTINUED THUNDERSTORM DEVELOPMENT AT OR ABOVE 600MB WITH A DRY
SUB-CLOUD LAYER. CAPES WILL REMAIN LOW AND WE EXPECT RELATIVELY
SHALLOW CONVECTION IN THIS ENVIRONMENT. THIS ACTIVITY IS EXPECTED TO
CONTINUE AND GRADUALLY EXPAND IN COVERAGE THROUGH THE EVENING AS
SOUTHEASTERLY WINDS BRING AN INCREASE IN LOW-LEVEL MOISTURE. 0-6KM
SHEAR WILL BE POOR ACROSS THE REGION...BUT MID-LEVEL LAPSE RATES
WILL BE STEEP (8-9C/KM). GIVEN THE HIGH-BASED NATURE OF THESE
STORMS...A FEW WILL BE CAPABLE OF PRODUCING SEVERE WIND GUSTS AND
POSSIBLY SEVERE HAIL. WE WILL MENTION THIS IN THE UPCOMING HWO.

SOME MINOR CHANGES WERE MADE TO THE WINDS AND DEW POINT GRIDS...WITH
THE REMAINDER OF THE GRIDS IN GOOD SHAPE.

.LONG TERM...
SLIGHTLY ABOVE NORMAL TEMPERATURES AND ISOLATED CONVECTION /MAINLY
OVER THE MOUNTAINS/ WILL REMAIN THE PRIMARY WEATHER CONCERNS THROUGH
THE LONG TERM PORTION OF TODAY/S FORECAST. ONLY MINOR CHANGES WERE
MADE TO THE GRIDS/FORECAST INCLUDING ADJUSTMENTS TO ORIENTATION/
TIMING OF POPS/CLOUDS AND TWEAKS TO DEWPOINT FORECASTS.

THE STRONG MID/UPPER LEVEL RIDGE CURRENTLY OVER THE SOUTHERN PLAINS
WILL PERSIST THROUGH THE FORECAST PERIOD. WITH THE AREA BENEATH
NORTHEASTERLY/EASTERLY MID LEVEL FLOW...OCCASIONAL MINOR SHORTWAVE
TROUGHS WILL PROPAGATE OVER THE AREA. THESE WAVES WILL COMBINE WITH
LIFT GENERATED BY HEATING OF THE ELEVATED/MOUNTAIN SURFACES TO
RESULT IN PERIODS OF AFTERNOON/EVENING STORMS. WILL ADDITIONALLY
MAINTAIN THE CURRENT MENTION OF ISOLATED SHOWERS/STORMS OVER THE
NORTHEAST BASIN EARLY MONDAY ALTHOUGH CONFIDENCE IN THIS SOLUTION IS
LOW. THIS GIVEN MODEL PROGS THAT DEPICT ONE SUCH WAVE PROPAGATING
SOUTHWEST ABOVE AMPLE LOW LEVEL MOISTURE AND GIVEN THE PRESENCE OF
WEAK LOW LEVEL CONVERGENCE NOTED IN 850MB WIND FIELDS.

AFTERNOON HIGH TEMPERATURES WILL GENERALLY DECREASE BY A DEGREE OR
TWO EACH DAY THROUGH THE PERIOD AS THE EFFECTS OF PERSISTENT
NORTHEASTERLY/EASTERLY FLOW INCREASE AND UPSLOPE/MOISTURE INCREASES.
TEMPERATURES WILL REMAIN SOME 5 DEGREES ABOVE SEASONAL NORMS.

MEDIUM RANGE SOLUTIONS CONTINUE TO DIFFER REGARDING THE EVOLUTION OF
A WEAK MID LEVEL LOW OVER SOUTHERN TEXAS BY THE END OF THE EXTENDED.
CURRENT PROGS SHOW THIS FEATURE REMAINING WELL SOUTHEAST OF THE FA
AND CONFIDENCE WITH REGARDS TO ITS IMPACT ON WEST TEXAS IS LOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              71  98  72  96 /   0  10   0   0
CARLSBAD NM                69 102  68  99 /  10  10  10   0
DRYDEN TX                  73  97  70  97 /  10  10   0   0
FORT STOCKTON TX           74  99  69  97 /  10  10   0   0
GUADALUPE PASS TX          70  94  66  91 /  20  10  10   0
HOBBS NM                   68 102  68  98 /  10  10  10   0
MARFA TX                   61  93  59  90 /  30  10  10  10
MIDLAND INTL AIRPORT TX    72  97  71  97 /  10  10   0   0
ODESSA TX                  72  97  71  98 /  10  10   0   0
WINK TX                    74 104  72 103 /  10  10  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

06/10
Hazardous weather outlook, Jun 19, 1:30 PM CST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT SUN JUN 19 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-201642-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
230 PM CDT SUN JUN 19 2005 (130 PM MDT SUN JUN 19 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS WEST AND
SOUTHWEST TEXAS...GENERALLY ALONG AND WEST OF A PECOS...MARATHON
PANTHER JUNCTION LINE. SOME OF THESE STORMS MAY BECOME SEVERE
WITH DAMAGING WIND GUSTS AND HAIL THE MAIN CONCERNS. IN
ADDITION... FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND BRIEF
HEAVY RAINFALL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

The radar

The Midland/Odessa radar (KMAF), 168 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Reeves

When
June 19, 5:30 PM CST
Where
Reeves County, 8 mi NE of Balmorhea
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.067, -103.633

Quarter size hail was reported five miles north of Interstate 10 along Texas Route 17.

Hail, Presidio

When
June 19, 8:00 PM CST
Where
Presidio County, Shafter
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
29.800, -104.317

Thunderstorm Wind, Presidio

When
June 19, 8:00 PM CST
Where
Presidio County, Shafter
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
29.800, -104.317

The public reported that wind gusts estimated to be 60 MPH accompanied nickel size hail in Shafter. No reports of damage were received.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456906, 5456907, 5456908.